CSN Login
Members Online: 11

Oral mucositis

JP_NHL's picture
JP_NHL
Posts: 12
Joined: Nov 2012

Since the fourth cycle of treatment, I've been battling to keep oral mucositis at bay... ulcers flare up at the tip and margins of the tongue... thanks to the effects from the mega doses of chemo. This typically occurs a week after treatment and goes away temporarily before the next round (so long as it is treated).

I also experience 'scalloping of the tongue': when it becomes enlarged, pliable & indented by the molars; mucus acts like a coating of epoxy; hence, the tongue sticks to the teeth & any part of the mouth... it could always be worse. ;-)

No doubt I'm in good company with those who have & are dealing with different degrees of oral mucositis. I welcome hearing the experiences from others in dealing with oral mucositis & the meds used preventively & as a form of treatment.

At the first hospital, in which I received DA R-EPOCH, they gave me Magic Mouthwash & MuGard. At the other hospital in which I'm receiving R-IVAC, they give me Caphosol solution.

JP

-DX: "Double-Hit" NHL | High Grade, Bulky Stage II
Translocations: BCL2 (common with DLBCL) & c-MYC (common with BL)
-Treatment: DA R-EPOCH & CNS Prophylaxis, Aug - Dec 2012 (6 cycles) + R-IVAC starting in Jan 2013

vinny59's picture
vinny59
Posts: 1030
Joined: Nov 2006

I had a bad case of this with my first head and neck cancer, I used the Magic mouth wash also, I tried to drink as much water as I could, its rough going, hang in there JP.......... Vinny

jimwins's picture
jimwins
Posts: 2073
Joined: Aug 2011

Gosh, you already have enough going on.  I had a minor problem one time (R-EPOCH) and that was early in treatment.  After that, I avoided anything acidic during treatment and for about a week after.  You're probably right in that this is a result of the higher dose chemo you are now receiving.  Hang in there and know it's temporary.  I hope it improves soon.

Jim

hiccup (not verified)

They are the worst.. I also get them along the edge of my tongue and it drives me nuts. Many good meals have been ruined by the darn mouth sores, and once they go away... it's time for chemo again! Joy :)

 

I've not found a way to avoid them, but using Biotene toothpaste and frequent saline rinses. I use oxycodone and magic mouthwash on the worst days. I'm sometimes tempted to suck on an aloe leaf or something.

po18guy
Posts: 242
Joined: Nov 2011

I had some of that stratified concotion called "magic mouthwash", but never used it. I was more concerned that its total numbing effect would lead me to eat part of my cheek or tongu. What I used was regularly was Nystatin which, for some reason, helped quite a bit. It is a swish and swallow, and is mainly an anti-fungal. 

allmost60's picture
allmost60
Posts: 3173
Joined: Jul 2010

Before starting my first round of chemo..CVP-R.. my chemo nurse told me to not use tooth paste until after all my chemo was completely finished. I made a paste with baking soda and water to brush my teeth and then between meals I would rinse my mouth 3 times a day with baking soda water. It worked for me, as i didn't experience any mouth sores during all 6 rounds of treatment. CVP-R is a much milder form of chemo though, so the baking soda may not have worked on stronger chemo. I hope you can get some relief soon. Love...Sue

(FNHL-2-3A-6/10)

hiccup (not verified)

Sue, half of the battle is not inflaming the already tender and inflamed areas of the mouth. Regular toothpaste is not formulated with the chemo patient in mind.. I think it's too abrasive and led to many problems during my chemo treatments.

Things have improved vastly since I switched to Biotene toothpaste.. it doesn't burn your mouth with intense mint like other toothpastes. It feels pretty gentle. I'll bet the baking soda will help a lot. I may try it.. but it sounds yucky Undecided Nice advice though Smile

allmost60's picture
allmost60
Posts: 3173
Joined: Jul 2010

Hi....actually baking soda doesn't taste yucky and it really leaves your teeth and mouth feeling clean. Along with brushing my teeth and rinsing with the baking soda, I would softly scrub my gums, roof of mouth and tongue. By the way...when I get heart burn I use 1 tsp baking soda in a 4 oz glass of water and within minutes I burp a few times and my heart burn goes away. It takes away that yucky burning feeling. Can't hurt to try it...my Onc knows how I use it and doesn't have any problems with me drinking it for heart burn. Always run this stuff by your doctor first before trying it. What works for one may not work for another.

Best wishes...Sue (FNHL-2-3A-6/10)  

jimwins's picture
jimwins
Posts: 2073
Joined: Aug 2011

"ARM & HAMMER SUE" Surprised.  It really does have so many uses doesn't it?  From the fridge to the litter box, it's good stuff.

Picking on you a little with warm hugs,

Jim

allmost60's picture
allmost60
Posts: 3173
Joined: Jul 2010

Hi Jim,

 My grandmother used baking soda for many things. Cleaning the bath tub, stained tile counter tops, stainless steel sinks to name a few. If you shake a little in your glass coffee pot and use a a damp paper towel to scrub, it gets rid of hard water build up, and brown coffee stains leaving your glass coffee pot looking brand new. I substitue baking soda instead of using abrasive cleansers like Comet or AJax. Vinegar is also a great cleaning solution. I'm really showing my age here...ha! Love...Sue

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1192
Joined: May 2012

JP,

I did not look up what drugs are included in your combinations, but when I took my vesicant, push -pull infusions, the RN always brough me a large cup of ice, and said that it was criticial that I eat ice (fast, with a spoon) until the cylinder was over. He said this was to prevent mouth blistering and  sores.  

I never had mouth sores in six months of infusions. Perhaps this is relevant; I am not certain, since I did not read about your meds.  I believe Vinblastine was one of these.  Vincristine is very similiar, and both of these are very common in most HL and NHL treatment combinations.  Wow. What a lot of drugs you are getting !

I hope it helps,

max

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1192
Joined: May 2012

JP,

I did a little checking. You did of course have Vincristine as part of the EPOCH.  All of the drugs in IVAC can cause mouth sores: etoposide, common; cytarabine, common; ifosfamide, less common.  None of the IVAC drugs are vesicants (blistering agents), so the ice trick might not help....

Also, most of these will cause "metal mouth" or loss of taste. I completely lost my sense of tase on vinblastine -- my mouth felt like it was full of salt all the time (but I never had a metallic taste).  Also, I had very odd taste episodes. One time a fresh glass of tap water tasted like mud in my mouth, and on another occasion it felt like it was full of blood, so anticipate possible odd taste sensations.

Fortunately, loss of taste (if you experience it at all) is almost always temporary.   Wishing you well,

max

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network